Trimethoprim-Sulfamethoxazole–Induced Hyperkalemia in Patients Receiving Inhibitors of the Renin-Angiotensin System: A Population-Based Study | Acid Base, Electrolytes, Fluids | JAMA Internal Medicine | JAMA Network
[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.236.187.155. Please contact the publisher to request reinstatement.
Original Investigation
June 28, 2010

Trimethoprim-Sulfamethoxazole–Induced Hyperkalemia in Patients Receiving Inhibitors of the Renin-Angiotensin System: A Population-Based Study

Author Affiliations

Author Affiliations: Leslie Dan Faculty of Pharmacy (Drs Antoniou and Mamdani and Ms Gomes), Departments of Medicine (Drs Juurlink and Loutfy), Pediatrics (Dr Juurlink), Health Policy, Management, and Evaluation (Drs Juurlink, Loutfy, Glazier, and Mamdani), and Family and Community Medicine (Dr Glazier), and Dalla Lana School of Public Health (Dr Glazier), University of Toronto, Toronto, Ontario, Canada; Department of Family and Community Medicine (Drs Antoniou and Glazier), Centre for Research on Inner City Health (Dr Glazier), and Li Ka Shing Knowledge Institute (Dr Mamdani), St Michael's Hospital,Toronto; Institute for Clinical Evaluative Sciences, Toronto (Ms Gomes and Drs Juurlink, Glazier, and Mamdani); Departments of Medicine, Sunnybrook Health Sciences Centre (Dr Juurlink) and Women's College Hospital (Dr Loutfy), Toronto; and Faculty of Medicine, King Saud University, Riyadh, Saudi Arabia (Dr Mamdani).

Arch Intern Med. 2010;170(12):1045-1049. doi:10.1001/archinternmed.2010.142
Abstract

Background  Trimethoprim therapy can cause hyperkalemia and is often coprescribed with angiotensin-converting enzyme inhibitors (ACEIs) or angiotensin receptor blockers (ARBs). The objective of this study was to characterize the risk of hyperkalemia-associated hospitalization in elderly patients who were being treated with trimethoprim-sulfamethoxazole along with either an ACEI or an ARB.

Methods  We conducted a population-based, nested case-control study of a cohort of elderly patients 66 years or older who were residents of Ontario, Canada, and who were receiving continuous therapy with either an ACEI or an ARB. Case patients were those with a hyperkalemia-associated hospitalization within 14 days of receiving a prescription for trimethoprim-sulfamethoxazole, amoxicillin, ciprofloxacin, norfloxacin, or nitrofurantoin. For each case, we identified up to 4 control patients from the same cohort matched for age, sex, and presence or absence of chronic renal disease and diabetes. Odds ratios were determined for the association between hyperkalemia-associated hospitalization and previous antibiotic use.

Results  During the 14-year study period, we identified 4148 admissions involving hyperkalemia, 371 of which occurred within 14 days of antibiotic exposure. Compared with amoxicillin, the use of trimethoprim-sulfamethoxazole was associated with a nearly 7-fold increased risk of hyperkalemia-associated hospitalization (adjusted odds ratio, 6.7; 95% confidence interval, 4.5-10.0). No such risk was found with the use of comparator antibiotics.

Conclusions  Among older patients treated with ACEIs or ARBs, the use of trimethoprim-sulfamethoxazole is associated with a major increase in the risk of hyperkalemia-associated hospitalization relative to other antibiotics. Alternate antibiotic therapy should be considered in these patients when clinically appropriate.

×